North Dakota, 2024

Damaging Wind in North Dakota, June 12, 2024

June 12, 2024 · NWS FGF · 2 events in 1 county or zone

In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells. Main hazards were hail and winds, with the tornado threat fairly limited. Only one funnel cloud was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 5:22 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
  • There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 5:22 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
622 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Scattered severe thunderstorms this afternoon in northwest
  Minnesota. All hazards possible with up to 2" hail, wind to
  70mph, and isolated tornadoes.

- There is a 15 percent probability of another round of severe
  thunderstorms on Monday.

&&

.UPDATE...
Issued at 622 PM CDT Wed Jun 12 2024

Strongest storms in west central MN have moved into NE MN and
central MN this evening. We continue to monitor the storms up in
Cavalier, Pembina, and Kittson counties as strong surface
vorticity is noted along with MLCAPE. In southeastern ND we are
starting to loose the heat and instability this evening limiting
further development for that area. Northern MN is currently
seeing the atmosphere stabilize slowly.

&&

.DISCUSSION...
Issued at 344 PM CDT Wed Jun 12 2024

...Synopsis...

Main upper wave still over southern Saskatchewan, with surface
low over the central Red River Valley. Starting to get some
towering cumulus clouds in portions of our CWA, although anvils
have quickly been orphaned. Still, getting some ML CAPE up into
the 1500-2000 J/kg range, and effective shear is around 40 to 50
kts. Special sounding from UND in Grand Forks had fairly dry in
the low layers, and this fits with surface obs that have been
mostly in the 50s on the ND side of the river. This does not
rule out the formation of supercell thunderstorms that could
produce hail 2 inches or larger however, and there will be a
severe thunderstorm watch coming out shortly. Winds up to 70 mph
and even an isolated tornado not out of a question, but
continue to think hail will be the main threat. The cells will
move quickly off into central MN during the later part of the
evening after 00Z.

A second shortwave will be digging into MN during the day
tomorrow, with some additional showers and thunderstorms in the
far north and northwestern portions of the CWA. A few of the
ensemble members have CAPE values of around 1000 J/kg tomorrow
afternoon as this shortwave comes through, but that is well
above the ensemble mean of 500 J/kg. Think we will see some
thunder chances, but at this point think probabilities of severe
will be less than 5 percent.

Upper ridging will move into the Plains then transition to
southwesterly flow for Friday and into the weekend. Some
precipitation chances with weak ridge riding shortwaves, but
predictability is low for any impacts other than rainfall as
destabilization is uncertain and shear is not impressive. Better
shear on Monday as stronger southwesterly flow sets up and a
surface boundary arrives over the Northern Plains. Type of
impacts are still uncertain, but there is a 15 percent chance
for severe storms to develop for the start of the work week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Wed Jun 12 2024

Isolated strong storms continue to move along the International
Border in Pembina, Cavalier, and Kittson counties this hour.
These should remain away from the TAF sites. BJI and TVF
continue to see the chance for isolated stronger storms through
4z. Otherwise, skies are mostly clear with a FEW to SCT clouds
in the mid levels. Winds will turn toward the west by the
morning, with increased gusts in DVL, TVF, FAR, and GFK 16-19z
through the end of the TAF period. Winds gusts may reach 25kts
during the afternoon tomorrow. Isolated chance for thunderstorms
once again tomorrow afternoon around 20-22z for BJI and TVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...JR
AVIATION...Spender
Hazardous weather outlook, Jun 12, 9:31 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1031 AM CDT Wed Jun 12 2024

NDZ006-014-015-024-026-028-038-131545-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545-
West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-Western Walsh-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for isolated severe thunderstorms
this afternoon into early evening. The main hazards will be large
hail up to 2 inches in size and wind gusts up to 70 mph. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027>032-040-131545-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for isolated to scattered severe
thunderstorms this afternoon and into early evening. The main
hazards will be large hail up to 2 inches in size and wind gusts
up to 70 mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 12, 4:12 PM CST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
512 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Breckenridge            46.26N 96.59W
06/12/2024  E1.00 Inch       Wilkin             MN   Broadcast Media

            Photo of Quarter sized hail relayed by
            Broadcast Media.

&&
Local storm report, Jun 12, 4:42 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             Nevis                   46.97N 94.84W
06/12/2024  M1.25 Inch       Hubbard            MN   Public

            Public relays photo of half dollar sized
            hail via social media.

&&
Local storm report, Jun 12, 4:46 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Hail             3 E Nevis               46.97N 94.78W
06/12/2024  M1.00 Inch       Hubbard            MN   Public

&&
Local storm report, Jun 12, 4:50 PM CST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
550 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Hail             Nevis                   46.97N 94.84W
06/12/2024  M1.00 Inch       Hubbard            MN   Public

            Photo of quarter sized hail in Nevis city
            limits.

&&
Local storm report, Jun 12, 6:20 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
720 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             10 S Bemidji            47.34N 94.88W
06/12/2024  M1.50 Inch       Hubbard            MN   Public

            Ping pong ball sized hail 10 miles south of
            Bemidji.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Pembina

When
June 12, 6:43 PM CST to 6:48 PM CST
Where
Pembina County, 3.18 mi E of Walhalla
Reported by
Law Enforcement
Coordinates
48.920, -97.830

Pembina County Dispatch relayed a report of a funnel cloud 4 miles east of Walhalla.

Thunderstorm Wind, Pembina

When
June 12, 6:50 PM CST to 6:55 PM CST
Where
Pembina County, 2.26 mi SSW of Neche
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.950, -97.550

Multiple trees damaged in a shelter belt. Time estimated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189162, 1189163.